Hail, Will
- When
- July 16, 4:38 PM CST to 4:39 PM CST
- Where
- Will County, Crete
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -87.630
Strong to severe thunderstorms developed over parts of northeast Illinois during the late afternoon and evening hours of July 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms developed over parts of northeast Illinois during the late afternoon and evening hours of July 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 2:36 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 336 PM CDT THU JUL 16 2009 .DISCUSSION... 308 PM CDT STARTED THE DAY OFF TODAY DRY AS COLD FRONT FROM LAST NIGHT CAME THROUGH LAST NIGHT. MOSTLY SUNNY SKIES WERE OBSERVED FOR MOST OF THE DAY BUT THIS HAS SINCE CHANGED AS CLOUD HAVE M0VED IN FROM THE WEST. WITHIN THE LAST COUPLE OF HOURS...SURFACE MOISTURE HAS RECOVERED SINCE THIS MORNING WITH DEW POINTS REACHING INTO THE LOWER 60S ACROSS THE SOUTHWEST PORTION OF THE CWA. THIS POOLING OF MOISTURE IS OUT AHEAD OF ANOTHER COLD FRONT MOVING SOUTH INTO THE CWA. ALMOST SIMILAR PATTERN TO YESTERDAYS AS ONCE AGAIN WEAK INSTABILITY HAS GENERATED ACROSS THE CWA OVER THE PAST COUPLE OF HOURS. MODELS ARE IN FAIR AGREEMENT WITH THIS BOUNDARY TO MOVE INTO CWA LATER THIS EVENING...WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE EARLY PART OF THE EVENING. IT LOOKS AS IF BETTER CHANCES WILL BE OVER THE SOUTHERN HALF OF THE CWA THIS AFTERNOON INTO THE EVENING. COINCIDENT WITH THIS BOUNDARY MOVING SOUTH...A POTENT MID LEVEL SHORTWAVE WILL MOVE SOUTH INTO THE REGION AROUND A CLOSED UPPER LEVEL LOW. WITH THIS SHORTWAVE...A SHOT OF COLDER AIR ALOFT WILL ACCOMPANY IT WHICH WILL AID IN STEEPENING LAPSE RATES AND HELPING WITH OVERALL INSTABILITY. WITH THE PASSAGE OF THIS FRONT...CHANCES DECREASE INTO TOMORROW. MADE LITTLE ADJUSTMENT TO TEMPS...AS FORECAST LOWS TONIGHT WILL BE IN THE 50S TONIGHT WITH REINFORCING SHOT OF COOLER AIR. FRIDAY LOOKS TO BE SOMEWHAT OF THE SAME STORY AS UNSEASONABLE LIKE WEATHER PATTERN PERSISTS. MID LEVEL SHORTWAVE ASSOCIATED WITH A 55KT JET MAX ROUNDS THE BASE OF SAME CLOSED UPPER LOW OVER THE GREAT LAKES REGION. THE ONLY INGREDIENT ABSENT TOMORROW WILL BE THE LACK OF INSTABILITY...SO ONLY FORECASTING SHOWERS TO DEVELOP TOMORROW. TEMPERATURES ALSO CONTINUE TO REMAIN UNSEASONABLE AS FORECAST HIGH TEMPS WILL ONLY BE AROUND THE 70 DEGREE MARK. ALSO OF WORTHY TO NOTE...IS WITH THIS PATTERN SETUP...THE POSSIBILITY OF LAKE EFFECT CLOUDS AND EVEN SHOWERS WILL BE POSSIBLE INTO THE WEEKEND AS COLDER AIR ALOFT REMAINS. WITH HIGH PRESSURE SETTLING BACK INTO THE REGION LATE IN THE WEEKEND...CLOUD COVER WILL BEGIN TO BREAK ALONG WITH TEMPERATURES BEGINNING TO RISE INTO NEXT WEEK. EXTENDED...LOOKS AS IF GFS ENSEMBLE MEMBERS AND ECMWF START OF THE PERIOD IN FAIR AGREEMENT WITH LONGWAVE TROUGH EXTENDING SOUTH FROM THE GREAT LAKES INTO THE SOUTHERN HALF OF THE CONUS...WHICH ONCE AGAIN IS NOT TYPICAL FOR THIS TIME OF THE YEAR. LATE IN THE PERIOD ON MONDAY THE MODELS START TO DIVERGE WITH SOLUTION. LONGWAVE TROUGH SHIFTS EAST AND THIS OCCURS...IT BEGINS TO LIFT TO THE NORTHEAST...AND RETURNS LESS AMPLIFIED FLOW. DURING THIS TIMEFRAME...LARGE RIDGE OF HIGH PRESSURE MAINTAINS ITSELF ACROSS THE SOUTHWEST PART OF THE CONUS. RODRIGUEZ && .AVIATION... 1800 UTC TAFS... SKIES SHOULD REMAIN VFR THROUGH THE ENTIRE TAF PERIOD AS THE UNSEASONABLE WEATHER PATTERN CONTINUES. SECONDARY COLD FRONT/SURFACE TROUGH IS TAKING SHAPE OVER WISCONSIN AT THIS HOUR. A BIT OF CU DEVELOPMENT IS BEGINNING TO TAKE PLACE ALONG THIS FRONT...AND WOULD EXPECT THAT TREND TO CONTINUE THROUGH THE AFTERNOON. GUSTY WINDS WILL ALSO BE POSSIBLE...WITH MODERATE FLOW ALOFT AND BOUNDARY LAYER MIXING TO ABOUT 830 MB/5000 FT. 12Z NAM IS DEVELOPING HEALTHY QPF ACROSS THE SOUTHERN PORTION OF THE REGION THIS AFTERNOON...BUT IT APPEARS THAT LOW LEVEL MOISTURE IS BEING OVERDONE BY THE MODEL...RESULTING IN LOWER THAN NORMAL CONFIDENCE IN CONVECTIVE DEVELOPMENT. FROPA IS EXPECTED TO OCCUR FROM NORTH TO SOUTH ACROSS THE AREA BETWEEN 02Z AND 05Z THIS EVENING...SHIFTING WINDS TO THE NORTHWEST AND BRINGING AN END TO ANY CONVECTION THAT DOES OCCUR. THE REGION THEN FINDS ITSELF UNDER THE INFLUENCE OF A LARGE COLD CORE LOW AND CYCLONIC FLOW ON FRIDAY. COULDNT RULE OUT A SHOWER AT ANY TIME DURING THE DAY ON FRIDAY...BUT THE BEST CHANCES SEEM TO BE LATER IN THE DAY AS AN UPPER LEVEL WAVE AND YET ANOTHER SURFACE TROUGH ROTATE THEIR WAY AROUND THIS UPPER LOW. BOXELL && .MARINE... 238 PM CDT UNSEASONABLY STRONG LOW PRESSURE WILL CONTINUE TO SLOWLY DRIFT EAST FROM CENTRAL ONTARIO INTO QUEBEC THROUGH FRIDAY...SETTING UP A PERIOD OF COOL NORTHWESTERLY SURFACE WINDS ACROSS THE WESTERN GREAT LAKES REGION. WITH RATHER COOL AIR MOVING ACROSS THE WARMING LAKE MICHIGAN WATERS...LOW LEVEL LAPSE RATES WILL STEEPEN AND SHOULD ALLOW NORTHWEST WINDS TO BECOME GUSTY AROUND 20 KNOTS AT TIMES INTO SATURDAY. BY SATURDAY NIGHT...THE LOW WILL BEGIN TO PULL FAR ENOUGH TO THE NORTHEAST TO ALLOW THE PRESSURE GRADIENT TO RELAX...AND ALLOW HIGH PRESSURE TO BUILD INTO THE REGION FROM THE WEST ON SUNDAY. WINDS WILL SHIFT TO THE SOUTHEAST/SOUTH MONDAY AND TUESDAY AS THE HIGH PUSHES EAST AND LOW PRESSURE TROUGHING DEVELOPS ACROSS THE CANADIAN AND U.S. PLAINS. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 7 PM THURSDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 421 PM CDT THU JUL 16 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 172130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 421 PM CDT THU JUL 16 2009 /521 PM EDT THU JUL 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF ISOLATED...BRIEF THUNDERSTORMS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-172130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 421 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. WEST WINDS OF 20 TO 25 KNOTS...HAZARDOUS TO SMALL CRAFT...WILL CONTINUE EARLY THIS EVENING. WINDS ARE EXPECTED TO DIMINISH TO 10 TO 20 KNOTS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-172130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 421 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
The Chicago radar (KLOT), 42 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Small tree limbs were blown down near Butterfield Road and Park Boulevard.
Wind gusts were estimated to 60 mph with 4 to 5 inch diameter tree limbs blown down.
Lightning struck a new auto body repair building on Grinnell Road and started a fire. The building along with 3 vehicles was completely destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186150, 186148, 186149, 186151, 186155.